Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2010, 5:14 PM CDT for Adair County, Adams County, Union County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2010, 5:14 PM CDT (22:14 UTC)
- Expired
- May 25, 2010, 5:56 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 25, 3:35 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT TUE MAY 25 2010 .SHORT TERM /TONIGHT/... ONGOING CONVECTION IN WEST...AND APPROACHING COLD FRONT PROVIDED MAIN FORECAST CONCERN FOR PERIOD. OUTFLOW FROM CONVECTION IN EAST THIS MORNING/AFTERNOON HAS SPARKED ONGOING CONVECTION IN WEST. PLENTY OF CAPE AND LIMITED CIN WILL ALLOW FOR CONVECTION TO CONTINUE THROUGH THE EVENING HOURS. HOWEVER...SHEER IS LIMITED TO NONEXISTENT...AND SEVERE THREAT WILL PRIMARILY REMAIN WINDS. WITH LOSS OF DAYTIME HEATING...CONVECTION WILL DIMINISH...HOWEVER...APPROACHING WEAK COLD FRONT WILL PROVIDE FORCING MECHANISM FOR PRECIP THROUGH THE OVERNIGHT. RAINFALL OVERNIGHT WILL BE LOCALLY HEAVY WITH AMPLE MOISTURE...THOUGH MOISTURE TRANSPORT AND CONVERGENCE IS LIMITED...AND WILL KEEP HEAVY AMOUNTS ISOLATED. POTENTIAL FOR FLASH FLOODING WILL NEED TO BE MONITORED...ESPECIALLY IN THE EAST WHICH EXPERIENCED LOCALLY HEAVY RAINFALL ALREADY TODAY. HAVE TWEAKED OVERNIGHT LOW TEMPERATURES SLIGHTLY...WITH INCREASING CLOUDS OVERNIGHT...LOWS WILL REMAIN SLIGHTLY WARMER. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... BOUNDARY WILL GRADUALLY SAG OUT OF THE STATE ON WEDNESDAY AS SFC RIDGING BUILDS INTO THE NORTHERN US. WILL CONTINUE TO SEE SOME LINGERING CONVECTION ACRS THE STATE DURING THE DAY...HOWEVER THE PCPN WILL BE SUPPRESSED FARTHER SOUTH WITH TIME AS BEST MOISTURE AND INSTABILITY GET SHOVED TO THE SOUTH. DRY AIR WILL EVENTUALLY WIN OUT AS THE RIDGING STRENGTHENS ACRS THE NORTHERN MIDWEST. ANY LINGERING PCPN INTO WEDNESDAY NIGHT/EARLY THURSDAY WILL BE IN SOUTHERN IA WITH MUCH OF THE CENTRAL AND NORTH CLEARING OUT IN INCREASING SUBSIDENCE AND DRY AIR. THE WEATHER WILL REMAIN QUIET INTO THE WEEKEND AS UPPER RIDGING PUSHES ACRS THE REGION. EVENTUALLY...STRONG WESTERN TROF EJECT INTO THE WESTERN HIGH PLAINS INTO THE LATER HALF OF THE WEEKEND AND PULLS INTO SOUTHERN CANADA. A COLD FRONT WILL DRAPE ACRS THE STATE BY SUNDAY INTO SUNDAY NIGHT WITH A THREAT OF THUNDER AT THAT TIME. THE SYSTEM REMAINS PROGRESSIVE AND IT APPEARS PCPN CHANCES SHOULD END EARLY MONDAY WITH DRY CONDITIONS RETURNING INTO EARLY NEXT WEEK. TEMPERATURES WILL DROP SOME BEHIND THE CURRENT SYSTEM...BUT IN GENERAL REMAIN AT OR ABOVE NORMAL INTO THE WEEKEND. && .AVIATION... 25/18Z...MORNING CONVECTION HAD MOSTLY DISSIPATED BY TAF ISSUANCE. SOME THUNDER PERSISTED NEAR KOTM...AND HAVE THEREFORE LEFT IN CB. ELSEWHERE...ISOLATED RA AND TSRA MAY DEVELOP IN THE AFTERNOON...BUT VISIBILITIES AND CEILINGS WILL REMAIN VFR. NEXT CONCERN WILL BE APPROACHING COLD FRONT WHICH WILL PUSH EASTWARD OVERNIGHT...BRINGING SHRA TO ALL SITES AFTER 00Z...WHICH WILL LAST THROUGH 12Z. SOME SITES COULD DROP MVFR...ESPECIALLY KDSM AND KALO TOWARDS THE END OF THE PERIOD. BUT TIMING AND CEILING HEIGHTS WILL NEED TO BE REEVALUATED WITH LATER UPDATES && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WILKINS LONG TERM...COGIL AVIATION...WILKINS
Hazardous weather outlook, May 25, 12:19 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1219 PM CDT TUE MAY 25 2010 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092- 261730- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS-TAYLOR- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER...OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR NON SEVERE THUNDERSTORMS WILL PERSIST THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON. IAZ027-028-037-038-048-049-060-072-073-082-083-093-094-261730- BUTLER-BREMER-HARDIN-GRUNDY-STORY-MARSHALL-POLK-MADISON-WARREN-UNION- CLARKE-RINGGOLD-DECATUR- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON. IAZ039-050-061-062-074-075-084>086-095>097-261730- BLACK HAWK-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO- WAYNE-APPANOOSE-DAVIS- 1219 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY THIS EVENING...AND CONTINUING THROUGH TONIGHT. IF HEAVY RAINS DO OCCUR...THEN LOCALIZED FLOODING IS EXPECTED ESPECIALLY IN AREAS WHICH EXPERIENCED HEAVY RAINFALL EARLIER TODAY. FLASH FLOODING IS POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ZOGG
In the hours before
Local storm report, May 25, 3:01 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL COON RAPIDS 41.87N 94.68W
05/25/2010 E0.88 INCH CARROLL IA UNKNOWN
&&
JJOHNSONLocal storm report, May 25, 3:12 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL COON RAPIDS 41.87N 94.68W
05/25/2010 E0.50 INCH CARROLL IA FIRE DEPT/RESCUE
PEA TO MARBLE SIZED HAIL LASTED A FEW MINUTES.
0307 PM TSTM WND GST COON RAPIDS 41.87N 94.68W
05/25/2010 E45.00 MPH CARROLL IA FIRE DEPT/RESCUE
&&
ZOGGLocal storm report, May 25, 4:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 NW YALE 41.79N 94.37W
05/25/2010 E1.00 INCH GUTHRIE IA EMERGENCY MNGR
&&
FBOKSASpecial weather statement, May 25, 4:29 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 429 PM CDT TUE MAY 25 2010 IAZ004>007-015>017-023>026-034>037-045>048-057>060-070>073- 081>083-092>094-252330- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON- HARDIN-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...ROCKWELL CITY...FORT DODGE... WEBSTER CITY...ELDORA...CARROLL...JEFFERSON...BOONE...AMES... AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC... GREENFIELD...WINTERSET...INDIANOLA...CORNING...CRESTON... OSCEOLA...BEDFORD...MOUNT AYR...LEON 429 PM CDT TUE MAY 25 2010 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER PARTS OF WESTERN AND CENTRAL IOWA INTO THE EARLY EVENING... SCATTERED SHOWERS AND THUNDERSTORMS IN AREAS FROM CRESTON THROUGH GREENFIELD...YALE...FORT DODGE AND ALGONA WILL CONTINUE TO SLOWLY MOVE TO THE EAST LATE THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS MAY REACH THE INTERSTATE 35 CORRIDOR TOWARD 600 PM OR 700 PM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL...DAMAGING WINDS TO 60 MPH...AND VERY HEAVY DOWNPOURS OF RAIN. VISIBILITIES MAY DROP TO A HALF MILE OR LESS DURING THE HEAVY RAINS WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND DITCHES. RAINFALL OF AN INCH OR MORE MAY ACCUMULATE IN AN HOUR. SMALL
Local storm report, May 25, 4:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL FONTANELLE 41.29N 94.56W
05/25/2010 E1.00 INCH ADAIR IA EMERGENCY MNGR
&&
FBOKSALocal storm report, May 25, 4:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 5 WSW GREENFIELD 41.29N 94.55W
05/25/2010 ADAIR IA EMERGENCY MNGR
TWO FEET OF WATER OVER HIGHWAY 92 NEAR INDIAN AVENUE.
TIME APPROXIMATE. WATER HAS SINCE SUBSIDED.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:37 AM CDT | Areal Flood Advisory | DMX | Wapello | 119 min |
| May 25, 2:52 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 23 min |
| May 25, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 41 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| May 25, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 46 min |
| May 25, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 38 min |
| May 25, 4:46 PM CDT | Flash Flood Warning | DMX | Adair | 3 hr |
| May 25, 5:34 PM CDT | Flash Flood Warning | DMX | Union | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.